Hail, Carter
- When
- July 7, 2:22 PM MST
- Where
- Carter County, 5.59 mi NE of Ridge
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.100, -104.930
Hail ranged from 1 to 3 inches in diameter but the majority was the size of quarters.
A weak mid-level short-wave moved across the Billings Forecast Area during the afternoon and evening hours of the 7th. Instability, moderate east/northeast mid-level flow producing deep-layer shear, combined with peak afternoon heating resulted in a few severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A weak mid-level short-wave moved across the Billings Forecast Area during the afternoon and evening hours of the 7th. Instability, moderate east/northeast mid-level flow producing deep-layer shear, combined with peak afternoon heating resulted in a few severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 7, 1:21 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
221 PM MDT SUN JUL 7 2013
.SHORT TERM...VALID FOR MON AND TUE...
MAIN FORECAST ISSUE IS SEVERE WX POTENTIAL THIS AFTERNOON/EVENING
AND AGAIN TOMORROW.
WATER VAPOR IMAGERY SHOWS WSW FLOW ALOFT WITH SHORTWAVE ENERGY
APPROACHING FROM THE GREAT BASIN. A STRONGER TROF CAN BE SEEN
ALONG THE PAC NW COAST...AND THIS FEATURE WILL BE A PLAYER FOR US
MONDAY AND MONDAY NIGHT. PWATS IN PLACE ARE QUITE HIGH AND IN THE
VICINITY OF AN INCH...PERHAPS A BIT HIGHER IN OUR EAST. LOW LEVEL
E-SE WINDS ARE INCREASING...PROVIDING GREATER SHEAR AND LOW LEVEL
MOISTURE THAN WE SAW ON SATURDAY...AND LATEST 850MB ANALYSIS
SUGGESTS NOSE OF 850MB DEWPTS TO +13C IN FAR SE MT. WE REMAIN
UNDER RRQ OF 60KT H3 JET TO OUR NORTH...THUS MODEST SYNOPTIC
ASCENT IS PRESENT. OVERALL INGREDIENTS ARE IN PLACE FOR SEVERE
WEATHER LATE THIS AFTN AND EVENING. RECENT HRRR RUNS AGREE WITH
THIS ASSESSMENT AND HAVE BEEN CONSISTENT.
CONVECTION BEGINNING TO INITIATE OVER OUR SW MTNS WITH A FEW
LIGHTNING STRIKES NOTED SOUTH OF LIVINGSTON. A LONE CELL HAS
EMERGED FROM THE CU FIELD SE OF BROADUS. WILL BE INTERESTING TO
SEE WHAT SERN CELL WILL DO OVER THE NEXT COUPLE HOURS...SFC TEMPS
NEAR THE MID 80S MAY BE ENOUGH TO BREAK CAP THAT HAS BEEN IN
PLACE. OTHERWISE FOCUS SHOULD BE IN OUR WEST AS ACTIVITY SPREADS
OFF THE HIGH TERRAIN...SHIFTING EAST OVER TIME.
GREATEST SEVERE POTENTIAL THIS AFTN AND EVENING WILL BE EAST OF
BILLINGS IN REGION OF GREATER INSTABILITY AND SHEAR...ESPECIALLY
AS LOW LEVEL JET KICKS IN THIS EVENING. FOR MONDAY...OUR ENTIRE
AREA WILL BE AT AN ELEVATED RISK FOR SEVERE STORMS DUE TO
COMBINATION OF ASCENT FROM PAC NW TROF AND SURFACE COLD FRONT.
LARGE HAIL AND DAMAGING WINDS MAIN THREATS. HEAVY RAIN WILL
CONTINUE TO BE A POSSIBILITY BOTH TODAY AND TOMORROW DUE TO THE
MOISTURE RICH AIRMASS IN PLACE.
PASSAGE OF TROF...SURGE OF DRIER AIR AND SHIFT TO NW FLOW ALOFT
WILL SIGNAL THE BEGINNINGS OF A PATTERN SHIFT ON TUESDAY...AS THE
MOIST AIRMASS FINALLY GETS CLEANED OUT. COULD BE SOME MORNING
SHOWERS ON TUESDAY ALONG PV MAX...BUT OTHERWISE EXPECT DRIER AND
MORE STABLE CONDITIONS AS COOLER SFC RIDGE BUILDS IN FROM THE NW.
HAVE LOWERED POPS TUESDAY AFTERNOON AND NIGHT.
AS FOR TEMPS...MONDAY WILL BE THE WARMER OF THE NEXT TWO DAYS...
WITH PREFRONTAL CONDITIONS PERHAPS ALLOWING FOR TEMPS NEAR 90F.
TUESDAY WILL BE POSTFRONTAL AND COOLER WITH UPPER 70S TO MID 80S
FOR HIGHS...OR A LITTLE BELOW NORMAL.
JKL
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MINIMAL CHANGES TO THE EXTENDED PERIOD...DUE IN LARGE PART TO
MODEL INCONSISTENCY FOR LATTER PORTIONS OF THE PERIOD.
THE PERIOD BEGINS WED UNDER AN UPPER LEVEL RIDGE...SO EXPECT HOT
AND MAINLY DRY CONDITIONS. MODELS DO SHOW SOME SHORTWAVE ACTIVITY
ROUNDING THE RIDGE...WITH SE LOW LEVEL FLOW OVER SOUTHEAST MONTANA
LATE WED AFTN/EVE...SO I KEPT A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST ACROSS THE SE. RIDGING DOMINATES
THROUGH MUCH OF THE DAY THURS...SO HOT AND DRY CONDITIONS WILL
AGAIN BE THE RULE. A WEAK COLD FRONT...ALONG WITH SHORTWAVE
ACTIVITY...WILL MOVE ACROSS THE REGION THURS NIGHT...SO WE MAY SEE
SOME CONVECTIVE ACTIVITY THURS EVE/NIGHT OVER THE WESTERN
MOUNTAINS...AND OVER THE EAST...WHERE SHEAR IS BETTER AND THE
ATMOSPHERE IS LESS CAPPED. FRI LOOKS TO BE A TAD COOLER BEHIND THE
FRONT...BUT STILL QUITE WARM.
MODEL SOLUTIONS DIVERGE SAT AND SUN. THE ECMWF BRINGS ANOTHER
COLD FRONT THROUGH THE REGION SAT AND KEEP THE REGION UNDER THE
INFLUENCE OF A WEAK UPPER LEVEL TROF SUN. MEANWHILE...THE GFS
KEEPS THE AREA MAINLY UNDER THE INFLUENCE OF SOUTHWESTERLY FLOW
ALOFT AROUND AN UPPER LEVEL RIDGE. BECAUSE OF THE LARGE MODEL
DIFFERENCES...I LEFT THE FORECAST FROM SAT TO THE END OF THE
EXTENDED PRETTY MUCH AS I INHERITED IT.
TEMPS WED AND THURS LOOK TO BE IN THE MID 80S TO MID 90S...WITH
SLIGHTLY COOLER WEATHER FRI. NOT QUITE SURE WHAT TEMPS WILL BE SAT
AND SUN. IF THE GFS IS CORRECT...UPPER 80S TO 90S. IF THE ECMWF
IS CORRECT...UPPER 70S TO MID 80S. FOR NOW...KEPT SAT AND SUN
TEMPS IN THE MID 80S TO AROUND 90...SORT OF A BLEND OF THE GFS AND
ECMWF. STC
&&
.AVIATION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN AND
WESTERN PORTIONS OF THE REGION...AND MOVE EASTWARD THROUGH THE
LATE AFTERNOON/EVENING HOURS. SOME OF THE STORMS WILL CONTAIN
HAIL AND ERRATIC...GUSTY WINDS AND HEAVY PRECIP...WHICH MAY
PRODUCE BRIEF IFR/LIFR FLIGHT CONDITIONS. VFR CONDITIONS WILL
PREVAIL OUTSIDE OF THUNDERSTORMS. MORE THUNDERSTORMS ARE
ANTICIPATED ACROSS THE REGION TOMORROW AFTERNOON/EVENING AHEAD OF
A COLD FRONT. STC
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 062/089 061/084 059/091 064/094 064/090 061/091 060/089
43/T 32/T 11/U 11/B 22/T 22/T 22/T
LVM 053/088 050/085 048/091 056/094 052/090 051/091 050/089
43/T 31/B 11/U 11/B 22/T 22/T 22/T
HDN 060/091 061/085 056/092 064/095 064/091 061/092 060/090
43/T 32/T 11/U 11/B 22/T 22/T 22/T
MLS 065/088 062/084 059/092 066/095 063/090 062/091 061/089
44/T 53/T 11/U 12/T 22/T 22/T 22/T
4BQ 061/090 060/084 056/090 062/093 063/089 061/090 060/088
53/T 43/T 11/U 12/T 22/T 22/T 33/T
BHK 060/084 060/079 055/086 061/089 063/085 062/086 061/084
54/T 54/T 12/T 22/T 22/T 22/T 33/T
SHR 056/090 056/083 052/089 059/093 058/089 056/090 055/088
43/T 32/T 11/U 11/U 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 236 PM MDT SUN JUL 7 2013 MTZ028>042-056>058-063>068-WYZ098-099-082045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 236 PM MDT SUN JUL 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE EAST AND SOUTH OF BILLINGS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL... DAMAGING WINDS...AND VERY HEAVY RAIN. THOSE WITH OUTDOOR ACTIVITIES SHOULD KEEP A CLOSE EYE ON THE SKY...MONITOR LOCAL WEATHER UPDATES AND HAVE A PLAN TO GET TO SHELTER SHOULD STORMS APPROACH. A COLD FRONTAL PASSAGE MONDAY NIGHT WILL BE FOLLOWED BY DRIER AND MORE STABLE CONDITIONS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 245 PM MDT SUN JUL 7 2013 MTC011-072130- CARTER MT- 245 PM MDT SUN JUL 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARTER COUNTY UNTIL 330 PM MDT... AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32 MILES SOUTHEAST OF BROADUS...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAMMOND. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4505 10500 4530 10493 4541 10452 4506 10450 TIME...MOT...LOC 2041Z 256DEG 16KT 4516 10488 STC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
259 PM MDT SUN JUL 7 2013
MTC009-072145-
CARBON MT-
259 PM MDT SUN JUL 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 345
PM MDT...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF RED LODGE...MOVING EAST AT
40 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.
THIS STORM WILL IMPACT COONEY RESERVOIR STATE PARK. PERSONS IN THE
PARK SHOULD SEEK SHELTER AS THIS STORM APPROACHES AND MOVE AWAY FROM
THE WATER.
LOCATIONS IMPACTED INCLUDE...
BRIDGER...JOLIET...FROMBERG...LUTHER...ROSCOE...EDGAR...EAST
BRIDGER...BELFRY...ROCKVALE...FOX...ROBERTS...COONEY RESERVOIR STATE
PARK AND BOYD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4532 10955 4544 10943 4545 10937 4546 10936
4547 10920 4551 10919 4552 10877 4510 10893
TIME...MOT...LOC 2054Z 272DEG 35KT 4534 10934
CHAMBERSThe Rapid City radar (KUDX), 198 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail ranged from 1 to 3 inches in diameter but the majority was the size of quarters.
A wind gust of 60 mph was estimated 5 miles north of the Tongue River Reservoir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453359, 453344, 453348, 453360, 453366, 453349, 453354, 453353.